Forum topic

2 posts / 0 new
Last post
lidocaine & potassium

 I would appreciate feedback from anyone who has experience with the practice of adding a small dose of lidocaine to potassium solusets to ease burning.  How much lidocaine should be used?  Is it effective? Is it safe practice?  My concern is that the lidocaine would mask the symptoms of IV complications.

You are absolutely correct to

You are absolutely correct to be concerned about this practice. I do not believe it is safe. The pain the patient is feeling is telling you that vein damage is occurring. This pain indicates that the nurse needs to do one of 2 things

A. get a CVC of some type inserted so that the infusion is properly diluted with a larger volume of blood OR

B. if this is such a short duration and there is no other indication for a CVC, then the nurse should change the peripheral site to the smallest gauge (24 g) in the largest peripheral vein possible; not in an area of joint flexion, and with proper catheter stabilization. If possible, further dilution of the potassium may be needed.

Adding lidocaine is not the answer unless you wish to have large lengths of vein scarred and sclerosed and/or areas of extravasation producing necrotic ulcers. Lynn


Lynn Hadaway, M.Ed., RN, BC, CRNI

Lynn Hadaway Associates, Inc.

126 Main Street, PO Box 10

Milner, GA 30257


Office Phone 770-358-7861

Log in or register to post comments